Virginia, 2012

Damaging Wind in Virginia, April 25, 2012

April 25, 2012 · NWS MRX · 1 event in 1 county or zone

A cold fronted tracked across southwest Virginia during the overnight hours triggering scattered thunderstorms. One of the storms produced damaging thunderstorm wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold fronted tracked across southwest Virginia during the overnight hours triggering scattered thunderstorms. One of the storms produced damaging thunderstorm wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 25, 8:35 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 25, 8:35 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 PM EDT WED APR 25 2012

.DISCUSSION...FIRST ROUND OF SHOWERS AND A FEW THUNDERSTORMS HAVE
MOSTLY EXITED THE AREA...BUT ANOTHER AREA WILL MOVE OUT OF KY AND
AFFECT ESPECIALLY NORTHERN AND CENTRAL AREAS. WHILE IT APPEARS
SEVERE THREAT WILL BE HIGHER TO OUR NORTHWEST...STILL CANNOT RULE
OUT A FEW SEVERE STORMS ESPECIALLY OVER OUR NORTHERN ZONES. WILL
ADJUST POPS UP A BIT NORTH AND DOWN A BIT SOUTH. WILL ALSO MAKE
SOME ADJUSTMENTS TO WIND...SKY...TEMPS...AND DEW POINTS. UPDATE OUT
SOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             61  80  60  80  61 /  50  40  30  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  78  59  78  60 /  60  40  30  30  20
OAK RIDGE, TN                       61  78  59  78  60 /  60  40  30  30  20
TRI CITIES AIRPORT, TN              56  75  55  75  55 /  70  40  30  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW
Hazardous weather outlook, Apr 25, 1:10 PM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
210 PM EDT WED APR 25 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
210 PM EDT (110 PM CDT) WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
OVER THE OHIO RIVER VALLEY THIS EVENING...AND WILL THEN MOVE
SOUTHEASTWARD INTO THE SOUTHERN APPALACHIAN REGION LATER TONIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE...BRINGING THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN
ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT IS EXPECTED TO SLOWLY DRIFT INTO THE TENNESSEE RIVER
VALLEY ON THURSDAY AFTERNOON AND EVENING...TRIGGERING SCATTERED
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN ON THURSDAY
AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, Apr 25, 5:23 PM EST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT WED APR 25 2012

TNZ067-068-083>086-252300-
LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA TN-ROANE TN-
623 PM EDT WED APR 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MONROE...
NORTHERN MEIGS...EXTREME NORTHERN MCMINN...LOUDON...ROANE AND RHEA
COUNTIES UNTIL 700 PM EDT...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF SPRING CITY...OR 11 MILES SOUTH
OF ROCKWOOD...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER...
LOUDON...TEN MILE...MURRAY STORE...FAIRVIEW...PAINT ROCK AND
PHILADELPHIA.

TD
Special weather statement, Apr 25, 9:57 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 PM EDT WED APR 25 2012

VAZ002-260345-
WISE VA-
1057 PM EDT WED APR 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY UNTIL 1145 PM EDT...

AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WHITESBURG...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE...POUND AND
COEBURN.

TD
Special weather statement, Apr 25, 10:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1147 PM EDT WED APR 25 2012

TNZ018-VAZ006-008-260430-
JOHNSON TN-RUSSELL VA-WASHINGTON VA-
1147 PM EDT WED APR 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...RUSSELL AND EXTREME
NORTHERN JOHNSON COUNTIES UNTIL 1230 AM EDT...

AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAVEN TO 6 MILES
EAST OF LEBANON TO 7 MILES SOUTHWEST OF LEBANON...AND MOVING
SOUTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ABINGDON...
HANSONVILLE...HILANDER PARK...HOLSTON...LINDELL...GLADE SPRING...
EMORY-MEADOW VIEW AND KONNAROCK.

TD

The radar

The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
April 25, 11:10 PM EST to 11:20 PM EST
Where
Washington County, 0.89 mi NE of Glade Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.790, -81.770

A trained spotter reported large limbs and branches downed by thunderstorm wind in Glade Spring. Penny size hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373224.